Forums


Treatment

Tapering prednisone, symptoms back?

  • By mamadee

    I am doing a 15 day trial dose pack of prednisone. Rheum suspects RA or something similar, and wanted to see how I respond to it.

    Did 5 days of 30 mg. Then started tapering down….currently on day 3 of 20 mg. After that will cut down to 10 mg. for 5 days.

    It took a couple days, but then I felt great on it. Morning stiffness practically gone. Joint and tendon pain diminished greatly. Way less fatigue and more energy to do things. Sort of edgy and crabby, but a well worth it trade off.

    So…..then on day two of cutting to 20 mg……already noticed I was feeling less than stellar. Heel pain started that I’ve never even had before. My elbows, feet, knees and hips were making their presence known again. Noticed about 5:30 pm I could have napped.

    Today is day 3 of 20 mg. I feel terrible. So tired and it’s only 1 pm. All my joints/tendons that hurt before hurt again. Even my neck feels sore and stiff and that’s usually not even my thing. Lower back is hurting, too. And my heels!

    What the heck? I’m not even off the stuff yet. Is this a normal response?

    And if it helped so much and then is going away so fast…….does this point more to an inflammatory issue like RA, or could it still be something like osteo? (my blood work is neg. so trying to put pieces of this puzzle together.

    I thought pred. was supposed to help longer than you were on the highest dose. Anyone have experience with this?

    Reply Created with Sketch. reply
  • By Erin Rush Moderator

    HI mamadee! This would be a great question to ask your rheumatologist. Some of our members find that tapering off prednisone can cause increases in pain levels. Here’s some personal input on the tapering experience that you may find interesting (also note the member comments following the article) — https://rheumatoidarthritis.net/living/steroid-treatment-ra-advice-tapering/comment-page-1/#comments.

    I do hope you get some community feedback on this issue and that your rheumatologist will have some helpful input as well.

    And, most importantly, I hope you get some relief from the pain!

    Best, Erin, RheumatoidArthritis.net Team Member.

    Reply Created with Sketch. reply
  • By kristal

    I experienced the exact same thing! I was started at 20mg for two weeks, and after a few days I felt almost normal!!! When I dropped to 15 then 10 mg- it all came flooding back. Was sent for a second opinion by rheumy ( I too was sero-negative) and that rheumy put me on 20mg for like 3 months…. great 3 months. Symptoms not completely gone but so much better. I slowly tapered off as I started methotrexate. Every time I dropped the dose, I would flare up! Finally been off prednisone for 3 weeks and taking methotrexate….. worst 3 weeks. My inflammatory markers steadily have been going up for the past 10 weeks and the rheumy says she wants to add embrel to the regimen because the methotrexate hasn’t shown to be controlling the inflammatory arthritis. She is putting me back on prednisone temp for symptom control while embrel gets in my system. I sure hope embrel puts this mess in remission. Good luck!

    Reply Created with Sketch. reply